Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Wichita, KS

January 10, 2020Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Jan 10, 2020, 11:08 AM CST for Sedgwick County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 11:08 AM CST (17:08 UTC)
Expired
Jan 10, 2020, 11:45 AM CST
In force
37 min
Issued by
NWS Wichita, KS

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 11:18 AM CSTHAIL 0.25Wichita Eisenhower Natl, KS
Jan 10, 11:32 AM CSTHAIL 0.5Bel Aire, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS83 KICT 101708
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1108 AM CST Fri Jan 10 2020
 
KSZ083-101745-
Sedgwick KS-
1108 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sedgwick County in south central Kansas...

* Until 1145 AM CST.

* At 1107 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Clearwater...moving northeast
  at 45 mph.

Hail as large as nickels and gusts up to 50 mph are possible with 
this storm.

* Locations impacted include...
  Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
  Goddard, Maize, Clearwater, Downtown Wichita, Kechi, Eastborough,
  West Wichita, East Wichita, Eisenhower National Airport, Northeast
  Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Lake
  Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

Severe Thunderstorm Watch Number 1 remains in effect until 200 PM 
CST for south central Kansas.

LAT...LON 3754 9770 3789 9740 3772 9715 3769 9715
      3747 9746 3748 9761
TIME...MOT...LOC 1707Z 220DEG 37KT 3755 9755 

$$

ES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jan 10, 6:24 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 10, 6:24 AM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 AM CST Fri Jan 10 2020

.SHORT TERM...(Today through Sunday night)
Issued at 349 AM CST Fri Jan 10 2020

This morning:
Challenging forecast with multiple hazards. Very early this
morning, will have transient dense fog along leading edge of rich
moist working north in the greater Wichita metro areas. Elevated
storms during the morning may be strong-severe with good 700MB-
500MB and 0-6km bulk shear offsetting very modest instability.
Main threat is hail, with isolated 60 mph wind gusts also
possible. As precipitation becomes more widespread, severe threat
should wane.

This afternoon-evening:
Focus shifts to winter weather in central KS, where combo of
freezing rain and snow is expected. Snowfall rates could be
impressive for a few hours this afternoon around Russell and
Lincoln counties given deep supercooled layer and good lapse rates
in snow growth zone. As the cold air spills south, anticipate an
expanding area of freezing rain, which could would reach KHUT-KEWK
line roughly around 3 pm, and into the Wichita metro between 5-6
pm. Sounding are especially problematic with very deep supercooled
moisture with a tiny layer just off the surface cold enough to
generate ice. Travel could be especially problematic this evening
across much of central and south central KS as roads begin to
freeze.

The second round of snow is expected later tonight and Saturday,
with most of that in southeast KS. Variations continue in location
of heavier snow, with latest ECMWF a bit slower and south of GFS.

Sunday:
Another fast moving and compact shortwave moves across the area
during the day. Concur with NAM that there should be a chance for
flurries or light snow across central KS and parts of the Flint
Hills. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 349 AM CST Fri Jan 10 2020

No changes to initialization grids. -Howerton

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 605 AM CST Fri Jan 10 2020

Timing of winter precipitation and transition from rain to
freezing rain to snow will be the main concerns through the
period. TAFs reflect the going precip forecast. CIGs are expected
to hover around IFR most of the TAF period period though
LIFR/VLIFR will be possible with wintry precipitation this
afternoon/evening, particularly as gusty winds of 25-35kts
accompany falling snow resulting in greatly reduced visibilities
at times. Portions of south central KS will lag the freezing
temperatures until this afternoon scattered rain showers and
thunderstorms will be possible until then. Challenging TAFs today,
frequent updates likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  17  27  20 / 100  70  70   0
Hutchinson      40  15  27  20 / 100  60  30   0
Newton          43  15  24  18 /  90  70  70   0
ElDorado        49  17  24  18 / 100  80  90   0
Winfield-KWLD   58  19  28  20 /  90  80 100   0
Russell         31  11  26  18 /  90  50   0   0
Great Bend      33  12  28  19 /  80  50   0   0
Salina          35  13  24  17 /  90  80  20   0
McPherson       38  14  25  18 /  90  70  30   0
Coffeyville     64  23  25  20 / 100 100 100   0
Chanute         60  20  22  17 / 100  90 100   0
Iola            58  19  22  16 / 100 100 100   0
Parsons-KPPF    63  22  24  18 / 100 100 100   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 6 PM CST this evening through Saturday
afternoon for KSZ068>072-083-091>096-098>100.

Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033-
047-048.

Winter Storm Warning from noon today to 4 AM CST Saturday for
KSZ049-051.

Winter Weather Advisory from noon today to 4 AM CST Saturday for
KSZ050-067-082.

Winter Storm Warning from noon today to 6 PM CST Saturday for
KSZ052-053.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KMB
Hazardous weather outlook, Jan 10, 8:30 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
830 AM CST Fri Jan 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
830 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Transient dense fog will remain possible through the morning hours
across portions of south central Kansas.

Strong to severe thunderstorms will impact portions of southern
Kansas this morning. The primary threat is quarter to ping pong ball
sized hail. Isolated wind gusts around 60 mph are also possible.

A wintry mix will develop across central Kansas later this morning
and spread south through tonight. Accumuling snow and ice is
expected, along with impacts to travel. Check the various winter
products for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mostly snow and some wintry mix are expected across south central
and southeast Kansas on Saturday. The greatest accumulating snow is
expected east of a line from Yates Center to Sedan. Check the latest
winter weather products for details.

Light snow or flurries are also possible Sunday across part of
central Kansas and the Flint Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Local storm report, Jan 10, 6:36 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             4 NNW NEWTON            38.10N 97.37W
01/10/2020  M0.50 INCH       HARVEY             KS   PUBLIC

            DELAYED REPORT

&&

KBUTLER
Local storm report, Jan 10, 7:15 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 N HAMILTON            38.02N 96.16W
01/10/2020  M2.25 INCH       GREENWOOD          KS   PUBLIC

&&

KBUTLER
Special weather statement, Jan 10, 9:33 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 AM CST Fri Jan 10 2020

KSZ091-101600-
Harper KS-
933 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...

* Until 1000 AM CST.

* At 928 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Byron...or 10 miles northeast
  of Cherokee Oklahoma...moving northeast at 45 mph.

Hail as large as nickels are possible with this thunderstorm.

* Locations impacted include...
  Anthony, Bluff City and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for most of south central Kansas.

LAT...LON 3700 9827 3726 9813 3714 9781 3700 9793
TIME...MOT...LOC 1529Z 209DEG 51KT 3685 9822

ES
Special weather statement, Jan 10, 10:38 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
1038 AM CST Fri Jan 10 2020

KSZ082-083-091-092-101700-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
1038 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 1100 AM CST.

* At 1035 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm over Argonia, or 9 miles southwest
  of Conway Springs...moving northeast at 45 mph.

Hail as large as nickels and winds around 50 mph are possible with
this storm.

* Locations impacted include...
  Conway Springs, Argonia, Norwich, Viola, Milan and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for south central Kansas.

LAT...LON 3720 9772 3730 9795 3758 9781 3745 9744
TIME...MOT...LOC 1636Z 211DEG 41KT 3730 9778

ES
Local storm report, Jan 10, 11:05 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HAIL             GODDARD                 37.66N 97.58W
01/10/2020  M0.88 INCH       SEDGWICK           KS   NWS EMPLOYEE

            NICKEL AND DIME SIZED HAIL REPORTED COVERING THE GROUND
            IN GODDARD

&&

MWM
Special weather statement, Jan 10, 11:08 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1108 AM CST Fri Jan 10 2020

KSZ083-101745-
Sedgwick KS-
1108 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sedgwick County in south central Kansas...

* Until 1145 AM CST.

* At 1107 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Clearwater...moving northeast
  at 45 mph.

Hail as large as nickels and gusts up to 50 mph are possible with
this storm.

* Locations impacted include...
  Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
  Goddard, Maize, Clearwater, Downtown Wichita, Kechi, Eastborough,
  West Wichita, East Wichita, Eisenhower National Airport, Northeast
  Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Lake
  Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for south central Kansas.

LAT...LON 3754 9770 3789 9740 3772 9715 3769 9715
      3747 9746 3748 9761
TIME...MOT...LOC 1707Z 220DEG 37KT 3755 9755

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:46 PM CSTWinter Weather AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more35 hr
Jan 9, 11:58 PM CSTSpecial Weather StatementICTChautauqua, Elk32 min
Jan 10, 12:40 AM CSTSpecial Weather StatementICTWilson35 min
Jan 10, 4:18 AM CSTWinter Storm WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more34 hr
Jan 10, 5:33 AM CSTSpecial Weather StatementICTMarion27 min
Jan 10, 9:33 AM CSTSpecial Weather StatementICTHarper27 min
Jan 10, 10:15 AM CSTSevere Thunderstorm WarningICTHarper, Sumner33 min
Jan 10, 10:38 AM CSTSpecial Weather StatementICTSumner22 min
Jan 10, 11:19 AM CSTAreal Flood WarningICTHarper, Sedgwick, Sumner5 hr
Jan 10, 11:19 AM CSTSevere Thunderstorm WarningICTCowley, Sumner35 min
Jan 10, 11:42 AM CSTSpecial Weather StatementICTHarvey33 min
Jan 10, 11:47 AM CSTSpecial Weather StatementICTChautauqua, Elk, Wilson58 min
Jan 10, 11:49 AM CSTSpecial Weather StatementICTButler41 min
Jan 10, 12:16 PM CSTSevere Thunderstorm WarningICTChase, Marion24 min
Jan 10, 1:10 PM CSTSpecial Weather StatementICTLabette50 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.